What to Know
- Dozens overdosed on a suspected bad batch of 'K2' synthetic marijuana at a city park in Connecticut
- Most of the overdoses were on the New Haven Green, a popular, historic downtown park that borders part of Yale University
- Police said they have arrested three people so far on drug possession charges
Dozens of people were overdosing on a laced batch of K2 at a Connecticut park all day Wednesday, collapsing and convulsing in the green before passing out, officials say.
News 4 cameras stationed at New Haven Green, a park near Yale University, captured one overdose after another through the afternoon and into the evening hours: people were convulsing, vomiting and passing out. Sirens and first responders were rushing to a different area of the park every few minutes.
By Wednesday night, at least 76 people had overdosed on what’s suspected to be a batch of K2 that was laced with an opiate or fentanyl.
"We’ve been sending ambulances left and right to come down here and pick them up," said Tim Craven, operations manager for the city of New Haven.
Police believe someone gave out free samples of the drug to get people in the park hooked. Officials said at a news conference that someone may have been "intentionally distributing to this product to our homeless population."
Police said they have arrested three persons of interest for drug possession; it's not yet clear if they distributed the bad drugs.
Emergency crews initially responded to the New Haven Green Tuesday night for three suspected ODs. More cases came to light Wednesday morning when around 18 people collapsed on the New Haven Green in a span of three and a half hours, authorities said. By Wednesday night, first responders had been called to 60 overdoses, the majority of which occurred on the Green.
Yale-New Haven Hospital said it has received seven patients — two to the hospital on York Street and five were brought to the Hospital of Saint Raphael. Higher doses of naloxone given at the hospital have been helping, officials said during a news conference Wednesday morning.
Some of the patients are critical, according to Rick Fontana, the director of the office of emergency management. There have been no fatalities, however.
The DEA has been notified, officials said. A fire chief said initial test results from the DEA found the substance to be pure K2, a synthetic drug promoted as similar to marijuana, but there are still more samples to be tested.
While test results are pending, local officials had suspected the K2 might have been laced with an opiate or fentanyl. The National Institute on Drug Abuse warns it is potentially much more powerful and dangerous, and can even be life-threatening.
Some people on the Green told emergency crews that the drug could have been laced with PCP.
Hamden has issued a public health advisory because of the overdoses in New Haven County, and the mayor’s office is warning that using any street drugs can and might result in death or serious medical complications.
New Haven first responders were called to a similar overdose outbreak on the Green on July 4, when more than a dozen people were sick from synthetic marijuana. The city also saw more than a dozen synthetic marijuana overdoses in late January. No deaths were reported in either outbreak.
In May, an outbreak of K2 overdoses hit New York City, sickening more than 100 people in Brooklyn.
Synthetic marijuana, which generally is plant material sprayed with chemicals that mimic the high from real marijuana, has been blamed for overdoses across the country.